New York, 2009High Wind in New York, February 12, 2009
February 12, 2009 · NWS BGM · 1 event in 1 county or zone
A low pressure system moving from the Midwestern states across Lake Ontario brought strong winds to the lake plain counties in west-central New York. Sustained winds of 30 to 40 mph developed, with gusts in excess of 58 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system moving from the Midwestern states across Lake Ontario brought strong winds to the lake plain counties in west-central New York. Sustained winds of 30 to 40 mph developed, with gusts in excess of 58 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Feb 12, 6:31 AM EST, 29 minutes earlier.
Area forecast discussion, Feb 12, 6:31 AM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
631 AM EST THU FEB 12 2009
.SYNOPSIS...
GUSTY WEST WINDS WILL DEVELOP TODAY BEHIND A COLD FRONT, AND
TEMPERATURES WILL FALL INTO THE 30S. SNOW SHOWERS WILL FALL, MOST
PERSISTENT OVER NORTHERN NEW YORK DOWNWIND OF ONTARIO.
&&
.NEAR TERM /THROUGH TONIGHT/...
WE ARE AWARE OF A FEW ICE JAMS ACROSS THE FORECAST AREA, BUT
FORTUNATELY NO MAJOR PROBLEMS HAVE BEEN REPORTED TO THIS POINT.
THE MAIN QPF IS THROUGH THE AREA, AND NOW WE ARE DEALING WITH
RUNOFF FROM THE ICE MELT.
WE CONTINUE TO PROG CORTLAND AND SHERBURNE TO TOUCH MINOR FLOOD
LEVELS DUE TO THE ICE MELT AND QPF.
STRONG WINDS WILL DEVELOP TODAY. NO CHANGES NEEDED TO THE EXISTING
FLAGS, AS NAM12 CONTINUES TO SHOW BEST LOW LEVEL JET CORE FROM THE
FINGER LAKES INTO THE WESTERN MOHAWK VALLEY. WE SHOULD EXPECT A
FEW GUSTS OVER 50 MPH IN THIS AREA.
TEMPERATURES WILL FALL THROUGHOUT THE AFTERNOON, WITH RAIN SHOWERS
GRADUALLY CHANGING OVER TO SNOW SHOWERS FROM NW TO SE.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY/...
LIGHT LAKE EFFECT WILL PERSIST IN 290-300 FLOW OVERNIGHT, THEN
TAPER OFF ON FRIDAY AS HIGH PRESSURE BUILDS ALOFT. NO MORE THAN AN
INCH OR TWO OF TOTAL ACCUMULATION IS EXPECTED.
WEAK HIGH PRESSURE WILL KEEP THE WEATHER QUIET THROUGH EARLY
SATURDAY. A WARM FRONT MOVING OUT OF THE OHIO VALLEY MAY PUSH A
FEW SNOW SHOWERS INTO OUR SOUTHWESTERN COUNTIES LATE SATURDAY.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
ONCE AGAIN...NO CHGS NEEDED TO LONG TERM. STILL APPEARS AS THO
MOST OF FA WILL MISS OUT ON PCPN FOR THE WEEKEND WITH EXCEPTION OF
LGT LES OVR UPSTATE NY. TEMPS GNRLY NR NORMAL THRU THE MIDDLE OF
NEXT WEEK.
PREV DISCUSSION BLO...
SATURDAY NIGHT, WEAKENING SYSTEM FROM THE OHIO VALLEY MAY BRING
SOME LIGHT SNOW TO PARTS OF NE PA. CONTINUED WITH LOW CHC POPS
HERE WITH REST OF AREA DRY. REMAINDER OF EXTENDED PERIOD WILL BE
QUIET WITH TEMPS NEAR SEASONAL LEVELS. BROAD AREA OF HIGH PRES TO
OUR NORTHWEST WILL SLOWLY PROGRESS EASTWARD THROUGH THE PERIOD.
NORTHWEST FLOW WITH T85 COLD ENOUGH FOR LES WILL BRING THE CHC FOR
LAKE EFFECT SNOW SHOWERS OVER NRN CWA SUNDAY NIGHT/MONDAY. SYSTEM
ON WEDNESDAY STILL LOOKS TOO FAR SOUTH FOR MUCH IMPACT HERE BUT
LATEST ECMWF IN TRENDING FURTHER NORTH.
&&
.AVIATION /11Z THURSDAY THROUGH MONDAY/...
MAINLY MVFR CONDS EXPECTED ACRS REGION TODAY AS STORM SYSTEM
PASSES TO THE NORTH. LGT SHOWERS EXPECTED FOR SVRL HRS THIS
MRNG...MIXING WITH AND CHANGING TO SNOW SHOWERS BY MID-MRNG. CUD
SEE BRIEF BURST OF HVY SNOW THIS MRNG AT ITH/ELM AS MVFR AND
POTENTIAL IFR CONDS POSSIBLE. OCNL IFR THIS AFTN AND EVNG AT
SYR/RME/ITH/BGM AS LES KICKS IN...IMPRVG TO VFR MOST TERMINALS
AFTER 06Z.
WINDS OUT OF THE SW THRU TAF VALID TIME. ALL TERMINALS WILL
LIKELY EXPERIENCE SUSTAINED SW WINDS AT 30KTS WITH GUSTS 40 TO 45KTS
INTO THE EVNG HRS BFR GRADUALLY BEGINNING TO DIMINISH.
OUTLOOK...
FRI...VFR...PSBLY SCT MVFR CNTRL NY IN LINGERING --SHSN DRG THE
MORNING HRS.
FRI NIGHT...VFR.
SAT/SAT NIGHT...VFR...POSSIBLY DROPPING TO MVFR OVR NEPA AS LGT
SNOW APPCHS.
SUN/MON...VFR WITH POSSIBLE MVFR OVR KRME/KSYR IN LIGHT LK EFFECT
SNOW.
&&
.HYDROLOGY...
FLOOD WATCH CONTINUES INTO THURSDAY EVENING. WITH LITTLE RESPONSE
YET FLOODING SEEMS LESS OF A CERTAINTY...BUT A QUICK BATCH OF
MODERATE TO HEAVY RAIN WILL MOVE THROUGH TONIGHT.
LACK OF WINDS AND TEMPS IN 50S ACROSS THE HIGHER SNOWPACK AREAS OF
THE EAST AND NORTH HAVE LEAD TO ONLY SLOW SNOWMELT. RAIN COMING IN
THIS EVENING COULD DROP UP TO A QUICK HALF INCH THOUGH. ICE JAMS
SEEM TO BE A BIGGER CONCERN WITH SEVERAL POINTS SHOWING SEVERAL
FOOT JUMPS. THESE INCLUDE WEST CAMERON ON THE CANISTEO AND
CAMPBELL ON THE COHOCTON IN STEUBEN AND ONEIDA ON THE ONEIDA CREEK
IN MADISON COUNTY. IN SMALLER ICE JAMS ALONG TRIBUTARY CREEKS AND
SMALL STREAMS WILL NEED TO BE WATCHED AS WELL. SUCH SMALL STREAMS
MAY BE SUSCEPTIBLE TO RAPID RISES OF SEVERAL FEET SHOULD AN ICE
JAM BREAK IN A RAPID FASHION.
ALL RIVER FORECAST POINTS ARE BELOW FLOOD STAGE. THE LATEST
EVENING FORECASTS HAVE CORTLAND ON THE TIOUGHNIOGA AND SHERBURNE
ON THE CHENANGO RIVER GOING ABOVE FLOOD STAGE THU AFTN.
WAVERLY/SAYRE ON THE SUSQUEHANNA GETS WITHIN A HALF FOOT. STILL
HOLDING OFF ON ANY RIVER WARNINGS AS THESE POINTS ARE ONLY
SHOWING SLOW RISES AND STILL WELL BELOW FLOOD STAGE.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH THROUGH THIS EVENING FOR PAZ038>040-043-044-047-
048-072.
WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR PAZ038>040-043-
044-047-048-072.
NY...FLOOD WATCH THROUGH THIS EVENING FOR NYZ009-015>018-022>025-
036-037-044>046-055>057-062.
WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR NYZ022>025-
044>046-055>057-062.
HIGH WIND WARNING UNTIL 7 PM EST THIS EVENING FOR NYZ009-
015>018-036-037.
&&
SYNOPSIS...DJP
NEAR TERM...DJP
SHORT TERM...DJP
LONG TERM...PVN/RRM
AVIATION...PVN
HYDROLOGY...Hazardous weather outlook, Feb 12, 2:38 AM EST, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
238 AM EST THU FEB 12 2009
NYZ009-015>018-036-037-130745-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-MADISON-
SOUTHERN ONEIDA-
238 AM EST THU FEB 12 2009
...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...HIGH WIND WARNING IN EFFECT FROM 7 AM THIS MORNING TO 7 PM EST
THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
HIGH WIND WARNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NYZ022>025-044>046-055>057-062-PAZ038>040-043-044-047-048-072-130745-
STEUBEN-SCHUYLER-CHEMUNG-TOMPKINS-CORTLAND-CHENANGO-OTSEGO-TIOGA-
BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-
LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
238 AM EST THU FEB 12 2009
...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 7 PM EST THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PADAVONA
High Wind, Yates
- When
- February 12, 7:00 AM EST to 3:00 PM EST
- Where
- Yates forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Property damage
- $2,000
- Reported by
- ASOS
- Coordinates
- 42.633, -77.105 (the zone’s center; the record gives no point)
A wind gust of 65 mph was measured at the Penn Yan Airport by ASOS equipment. Several limbs and wires were blown down throughout the county.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in New Jersey, February 12, 20092 deaths · 53 kt wind · 6 events
- High Wind in New York, February 12, 20091 death · 6 injured · 56 kt wind · 14 events
- High Wind and Strong Wind in New Jersey, February 12, 20092 injured · $2.4 million · 60 kt wind · 21 events
- High Wind and Strong Wind in Pennsylvania, February 12, 2009$5.3 million · 56 kt wind · 10 events
- High Wind in Pennsylvania, February 12, 2009$1.1 million · 56 kt wind · 27 events
- High Wind in Pennsylvania, February 12, 2009$700,000 · 61 kt wind · 3 events
- High Wind in New York, February 12, 2009$340,000 · 60 kt wind · 12 events
- Flooding in New York, February 12 to 16, 2009$125,000 · 5 events
- High Wind and Strong Wind in Delaware, February 12, 2009$60,000 · 52 kt wind · 4 events
- High Wind and Strong Wind in Maryland, February 12, 2009$30,000 · 50 kt wind · 5 events
- Heavy Snow and Strong Wind in California, February 12 to 13, 2009$20,000 · 2 events
- High Wind in Maryland, February 12, 200957 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154455.